Kansas, 2003

Winter Storm in Kansas, December 9, 2003

December 9, 2003 · NWS GLD · 10 events in 10 counties and zones

A wide area of 4-7 inches of snow, accompanied by strong and gusty winds of 20 to 30 mph with gusts to 40 mph at times, created difficult travel conditions and brief periods of whiteout across much of northwest Kansas. The heaviest band of 6-7 inch snowfall occurred along a line from Russell Springs to Oakley to Selden to Lenora Kansas.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A wide area of 4-7 inches of snow, accompanied by strong and gusty winds of 20 to 30 mph with gusts to 40 mph at times, created difficult travel conditions and brief periods of whiteout across much of northwest Kansas. The heaviest band of 6-7 inch snowfall occurred along a line from Russell Springs to Oakley to Selden to Lenora Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 9, 2:00 AM MST, 1 hour earlier.

Area forecast discussion, Dec 9, 2:00 AM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 AM MST TUE DEC 9 2003

.DISCUSSION...FOR CONTINUITY WILL KEEP WINTER STORM WARNING GOING
TODAY DESPITE NOT REACHING SNOWFALL THRESHOLDS. THE PUBLIC WOULD BE
BETTER SERVED WITH A WARNING AS WINDS INCREASE AND COMBINE WITH SNOW
TO PRODUCE LOW VISIBILITIES THROUGH THE MORNING OVER THE WEST AND
THROUGH MID AFTERNOON EAST.

TODAY...WIDESPREAD SNOW WILL BE ONGOING AT DAYBREAK AS A SURFACE LOW
AND ITS ASSOCIATED UPPER LOW POISE THEMSELVES OVER THE RED RIVER
AREA. BY 18Z THE SURFACE LOW IS EXPECTED TO REACH EASTERN OKLAHOMA
WITH THE BACKEDGE OF THE WRAPAROUND SNOW OVER THE CENTRAL AND
EASTERN FORECAST AREA. BY 00Z WEDNESDAY THE STORM SYSTEM SHOULD BE A
BIT FURTHER EAST BUT POSSIBLY CONTINUE PRODUCING SOME SNOW OVER THE
FAR EASTERN ZONES. A RAPID DECREASE IN CLOUDINESS WILL ALSO OCCUR AS
THE SNOW ENDS AND DOWNWARD MOTION DRIES THE ATMOSPHERE OUT. WINDS
WILL BE A CONCERN AS WELL. THEY WILL EITHER CAUSE REDUCED
VISIBILITIES IN AREAS WHERE SNOW IS FALLING OR BE A NUISANCE AS THE
SUN BREAKS OUT. EITHER WAY WILL KEEP THE WINDY WORDING. TEMPERATURES
WILL BE A BIT TRICKY...ESPECIALLY WHERE THE SUN COMES OUT. WOULD
APPEAR THAT ENTIRE AREA WILL HAVE SNOWCOVER WHICH WILL LIMIT AMOUNT
OF WARMING. 850 TECHNIQUE WONT WORK IN THIS CASE SO WILL USE THE
VARIOUS MOS AND 2M GUIDANCE PRODUCTS...YIELDING HIGHS GENERALLY IN
THE LOW 30S. ADDITIONAL SNOWFALL AMOUNTS WILL BE LOWEST OVER THE
WEST (LESS THAN AN INCH) AND HIGHEST OVER THE EAST (ONE TO THREE
INCHES).

TONIGHT...STORM SYSTEM CONTINUES TO MOVE FURTHER EAST AND AWAY FROM
THE AREA. HIGH PRESSURE BUILDS INTO THE AREA WITH NORTHWEST WINDS
CONTINUING IN THE 5 TO 15 MPH RANGE OVER THE WEST TO 10 TO 20 MPH
OVER THE EAST (CLOSER TO GRADIENT). DONT EXPECT MUCH IN THE WAY OF
CLOUD COVER AND WITH SNOW ON THE GROUND THE SETUP (OTHER THAN THE
WIND) IS PRIME FOR RADIATIONAL COOLING AND TEMPERATURES LOWER THAN
GUIDANCE IS PREDICTING. EXCEPTION FOR CLOUDS LIKELY OVER THE EAST
WHERE HIGH AMOUNTS OF BOUNDARY LAYER MOISTURE EXIST AND LOW CLOUDS
MAY BE PREVALENT. HOWEVER...WITH A FAIR PRESSURE GRADIENT OVER THE
AREA DONT THINK WE WILL TOTALLY DECOUPLE AND WILL GO WITH THE LOWER
OF THE GUIDANCE VALUES.

WEDNESDAY...LEE TROUGH DEVELOPS UNDER A BRIEF UPPER LEVEL RIDGE OF
HIGH PRESSURE. WINDS WILL TURN TO THE SOUTH IN RESPONSE AND BRING
SOME SUNSHINE AND MELTING SNOW TO THE AREA. LITTLE IN THE WAY OF
CLOUDINESS AND I FORSEE THAT THE ETA/GFS 850 TEMPS OF LOW...POSSIBLY
MID 40S COULD BE ACHIEVED...BUT GIVEN EXPECTATION OF LINGERING
SNOWCOVER WILL LIMIT HIGHS TO MID 30S EXCEPT NEAR 40 SOUTH.  LOW
TEMPERATURES WEDNESDAY NIGHT COLDEST OVER THE EAST WHERE GRADIENT IS
LEAST WITH A BIT MILDER MINS OVER THE WEST. WILL AGAIN HAVE TO WATCH
GFS/ETA BOUNDARY LAYER MOISTURE. THESE MODELS ARE SUGGESTING
CONSIDERABLE STRATUS AND POSSIBLY SOME FOG.

THURSDAY...ETA AND GFS BACK A FRONTAL BOUNDARY INTO THE NORTHEAST
PART OF THE AREA BUT THE STRENGTH OF ITS COOLING ARE IN QUESTION.
UKMET STRONGER WHILE THE ETA IS WEAKEST. WITH THIS IN MIND WILL ONLY
TWEAK TEMPS DOWN A FEW DEGREES FROM CURRENT FORECAST.

THURSDAY NIGHT THROUGH MONDAY...NO CHANGES MADE.

THANKS TO SURROUNDING OFFICES FOR COORDINATION EFFORTS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WARNING TODAY ALL ZONES.
CO...WINTER STORM WARNING TODAY ALL ZONES.
NE...WINTER STORM WARNING TODAY ALL ZONES.

DDT
Hazardous weather outlook, Dec 8, 11:25 AM MST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1125 AM MST MON DEC 8 2003

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
INCLUDING THE CITIES OF...ATWOOD...BENKELMAN...BURLINGTON...
CHEYENNE WELLS...COLBY...FLAGLER...GOODLAND...GOVE...HILL CITY...
HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER...
SHARON SPRINGS...ST. FRANCIS...TRENTON...TRIBUNE...WRAY AND YUMA
1116 AM MST MON DEC 8 2003

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT FOR ALL OF NORTHWEST
KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. A
STRONG STORM SYSTEM WILL MOVE INTO THE TRI STATE AREA TONIGHT
BRINGING A COMBINATION OF SNOW AND BLOWING AND DRIFTING SNOW WITH
WINDS OF 20 TO 30 MPH AND HIGHER GUSTS. SNOW ACCUMULATION BETWEEN 3
AND 5 INCHES CAN BE EXPECTED BY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WARNING IS IN EFFECT TUESDAY FOR ALL OF THE TRI STATE
AREA. ADDITIONAL SNOW ACCUMULATION OF 1 TO 2 INCHES IS LIKELY TUESDAY
MORNING. BLOWING SNOW WILL CREATE VERY LOW VISIBILITY AND DANGEROUS
OUTDOOR CONDITIONS THROUGHOUT THE DAY BEFORE WINDS BEGIN TO WEAKEN
TUESDAY EVENING.

BURKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Decatur

When
December 9, 3:00 AM MST to 12:00 PM MST
Where
Decatur forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Winter Storm, Gove

When
December 9, 3:00 AM MST to 12:00 PM MST
Where
Gove forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Winter Storm, Logan

When
December 9, 3:00 AM MST to 12:00 PM MST
Where
Logan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Winter Storm, Norton

When
December 9, 3:00 AM MST to 12:00 PM MST
Where
Norton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Winter Storm, Rawlins

When
December 9, 3:00 AM MST to 12:00 PM MST
Where
Rawlins forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Winter Storm, Sheridan

When
December 9, 3:00 AM MST to 12:00 PM MST
Where
Sheridan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Winter Storm, Sherman

When
December 9, 3:00 AM MST to 12:00 PM MST
Where
Sherman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Winter Storm, Thomas

When
December 9, 3:00 AM MST to 12:00 PM MST
Where
Thomas forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Winter Storm, Wallace

When
December 9, 3:00 AM MST to 12:00 PM MST
Where
Wallace forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Winter Storm, Wichita

When
December 9, 3:00 AM MST to 12:00 PM MST
Where
Wichita forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328779, 5328780, 5328781, 5328782, 5328783, 5328784, 5328785, 5328786, 5328895, 5328896.